EconPapers    
Economics at your fingertips  
 

Rationality and asset prices under belief heterogeneity

Daniele Giachini ()
Additional contact information
Daniele Giachini: Scuola Superiore Sant’Anna

Journal of Evolutionary Economics, 2021, vol. 31, issue 1, No 8, 207-233

Abstract: Abstract In this paper I study the relationship between rationality and asset prices when agents have heterogeneous and incorrect beliefs about future events. Using as a benchmark the pricing derived under rational expectations (fully rational pricing), I compare the long-run pricing performance in terms of accuracy of an economy in which agents behave according to the Subjective Generalized Kelly rule (Bottazzi et al., Economic Theory, 66(2)407–447, 2018), which is not optimal under agents’ beliefs, with the one emerging from an economy where agents maximize logarithmic preferences under the same heterogeneous and incorrect beliefs. I find that, in the long-run, the Subjective Generalized Kelly economy prices either match those attained in the log-utility maximizers economy or, on average, approximate the fully rational pricing better. Moreover, in the limit of agents having a discount factor equal to one, asset prices of the Subjective Generalized Kelly economy converge to those of the fully rational economy. Hence the fact that agents use non-optimal (heuristic) decision rules may improve the pricing performance when agents have biased and heterogeneous beliefs. This is due to the evolutionary process of wealth reallocation taking place among agents, which lets non-optimality of rules compensate for biases in beliefs.

Keywords: Belief heterogeneity; Rationality; Investment rules; Heuristics; Financial markets; Asset pricing (search for similar items in EconPapers)
JEL-codes: C60 D53 D81 D83 G11 G12 (search for similar items in EconPapers)
Date: 2021
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (1) Track citations by RSS feed

Downloads: (external link)
http://link.springer.com/10.1007/s00191-020-00708-1 Abstract (text/html)
Access to the full text of the articles in this series is restricted.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:spr:joevec:v:31:y:2021:i:1:d:10.1007_s00191-020-00708-1

Ordering information: This journal article can be ordered from
http://www.springer.com/economics/journal/191/PS2

DOI: 10.1007/s00191-020-00708-1

Access Statistics for this article

Journal of Evolutionary Economics is currently edited by Uwe Cantner, Elias Dinopoulos, Horst Hanusch and Luigi Orsenigo

More articles in Journal of Evolutionary Economics from Springer
Bibliographic data for series maintained by Sonal Shukla () and Springer Nature Abstracting and Indexing ().

 
Page updated 2022-05-12
Handle: RePEc:spr:joevec:v:31:y:2021:i:1:d:10.1007_s00191-020-00708-1